Examples of Medical Writing & Editing
COURSE OBJECTIVE: The purpose of this course is to provide the healthcare professional with a review of metabolic syndrome, including measurements, laboratory tests, causes, potential consequences, and preventive measures.read more…
Menstrually Related Migraine Treatments
An overview of the efficacy of several triptan agents in menstrually related migraine (MM), as well as of other treatment modalities that are commonly used in the treatment of MM.
Steven D. Silberstein, MD, FACP
Practical Pain Management, May-June 2002
Many researchers have established a link between estrogen and progesterone — the female sex hormones — and migraine.[1-5] Migraine occurs more frequently in adult women (18%) than in men (6%),[2,6] and develops most frequently in the second decade, with the peak incidence occurring with adolescence.[1-4] Menstrually related migraine (MM) begins at menarche in 33% of affected women, occurring mainly at the time of menses in many migrainous women and exclusively with menses — true menstrual migraine (TMM) — in some. Its frequency has been reported to be as high as 60% to 70%; retrospective analysis suggests that its prevalence ranges from 26% to 60%, in headache clinic patients, although the prevalence appears to be lower in non-headache clinic patients.read more…
Cardiovascular Disease in Chronic Kidney Disease: Emphasis on Left Ventricular Hypertrophy
Guruprasad Manjunath, MD; Andrew S. Levey, MD; Mark J. Sarnak, MD
From the Division of Nephrology, Department of Medicine, New England Medical Center, Boston, MA
Abstract: Cardiovascular disease is the leading cause of morbidity and mortality in patients with chronic kidney disease. The prevalence of cardiovascular disease is high among patients starting dialysis therapy, indicating that cardiovascular disease begins when the glomerular filtration rate declines—the stage preceding end-stage renal disease. Left ventricular hypertrophy is one of the major risk factors for cardiovascular disease morbidity and mortality in end-stage renal disease and has an extremely high prevalence in chronic kidney disease. Hypertension and anemia are two of the major modifiable risk factors for the development of left ventricular hypertrophy. Treatment of hypertension, particularly with the use of angiotensin-converting enzyme inhibitors, and anemia management with recombinant human erythropoietin, may result in regression of left ventricular hypertrophy and thereby prevent some of its complications. (CVR&R. 2001;22:337-342-348)read more…
Mesalamine Induces Mucosal Healing In Ulcerative Colitis
David T. Rubin, MD
Assistant Professor of Medicine
Section of Gastroenterology
The University of Chicago
Abstract: Whereas treatment of ulcerative colitis (UC) largely focuses on relieving the symptoms of rectal bleeding and frequent stools, many pathologists and gastroenterologists believe that mucosal healing is an important aspect of the treatment process. There is evidence that the degree of mucosal inflammation may have relevance for future disease risk, and may correlate with disease remission rates and long-term outcomes. Numerous studies suggest that treatment with mesalamine can induce mucosal healing, possibly resulting in durable remission of UC. Recent data demonstrate that mesalamine therapy results in endoscopically measured mucosal healing as early as 3 weeks, with mucosal healing evident throughout the colon, while also improving rectal bleeding and stool frequency regardless of the location or extent of UC. Those findings suggest the predictive value of mucosal healing in treatment outcomes, a concept that may facilitate the optimization of therapy and improve the prognosis of patients with UC.
Controversies in Diagnostic Imaging: Contrast-Induced Nephropathy
By: Stanley Goldfarb, MD, FACP, FASN, FCPP
In recent years, concerns about nephrotoxicity associated with high-osmolality contrast media (HOCM) have led to more widespread use of low- and iso-osmolality contrast agents in diagnostic imaging procedures. Those concerns have largely focused on contrast-induced nephropathy (CIN), the commonest and most important complication of the use of iodinated radiocontrast material. CIN has been variably defined as a condition characterized by kidney dysfunction following exposure to radioiodinated contrast media when no other explanation such as hypotension or sepsis can be implicated. The most common definition of CIN is a rise in serum creatinine (SCr) by 25% above baseline or an absolute increase of 0.5 mg/dl. However, recent observations have called into question the specificity of the diagnosis, as up to 20% of patients who are hospitalized with cardiac disease and who never receive contrast media may also have a spontaneous rise in SCr equal to that seen in patients diagnosed with CIN.[2,3] Nonetheless, since SCr is the only currently available measure of renal function, clinicians must employ the standard of an unexplained rise in SCr following contrast administration as evidence of CIN.